Advances in Applied Probability

Error bounds and normalising constants for sequential Monte Carlo samplers in high dimensions

Alexandros Beskos, Dan O. Crisan, Ajay Jasra, and Nick Whiteley

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


In this paper we develop a collection of results associated to the analysis of the sequential Monte Carlo (SMC) samplers algorithm, in the context of high-dimensional independent and identically distributed target probabilities. The SMC samplers algorithm can be designed to sample from a single probability distribution, using Monte Carlo to approximate expectations with respect to this law. Given a target density in d dimensions our results are concerned with d → ∞, while the number of Monte Carlo samples, N, remains fixed. We deduce an explicit bound on the Monte-Carlo error for estimates derived using the SMC sampler and the exact asymptotic relative L2-error of the estimate of the normalising constant associated to the target. We also establish marginal propagation of chaos properties of the algorithm. These results are deduced when the cost of the algorithm is O(Nd2).

Article information

Adv. in Appl. Probab., Volume 46, Number 1 (2014), 279-306.

First available in Project Euclid: 1 April 2014

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 65C05: Monte Carlo methods
Secondary: 62F15: Bayesian inference

Sequential Monte Carlo high dimensions propagation of chaos normalising constant


Beskos, Alexandros; Crisan, Dan O.; Jasra, Ajay; Whiteley, Nick. Error bounds and normalising constants for sequential Monte Carlo samplers in high dimensions. Adv. in Appl. Probab. 46 (2014), no. 1, 279--306. doi:10.1239/aap/1396360114.

Export citation


  • Bédard, M. (2007). Weak convergence of Metropolis algorithms for non-i.i.d. target distributions. Ann. Appl. Prob. 17, 1222–1244.
  • Bengtsson, T., Bickel, P. and Li, B. (2008). Curse-of-dimensionality revisited: collapse of the particle filter in very large scale systems. In Probability and Statistics: Essays in Honor of David A. Freeman, Institute of Mathematical Statistics, Beachwood, OH, pp. 316–334.
  • Beskos, A., Crisan, D. and Jasra A. (2014). On the stability of sequential Monte Carlo methods in high dimensions. To appear in Ann. Appl. Prob.
  • Bickel, P., Li, B. and Bengtsson, T. (2008). Sharp failure rates for the bootstrap particle filter in high dimensions. In Pushing the Limits of Contemporary Statistics: Contributions in Honor of Jayanta K. Ghosh, Institute of Mathematical Statistics, Beachwood, OH, pp. 318–329.
  • Breyer, L. A., Piccioni, M. and Scarlatti, S. (2004). Optimal scaling of MaLa for nonlinear regression. Ann. Appl. Prob. 14, 1479–1505.
  • Campillo, F., Cérou, F., Le Gland, F. and Rakotozafy, R. (1995). Particle and cell approximations for nonlinear filtering. Res. Rep. (2567), INRIA.
  • Cérou, F., Del Moral, P. and Guyader, A. (2011). A nonasymptotic theorem for unnormalized Feynman–Kac particle models. Ann. Inst. H. Poincaré Prob. Statist. 47, 629–649.
  • Chopin, N. (2002). A sequential particle filter for static models. Biometrika 89, 539–551.
  • Del Moral, P. (2004). Feynman–Kac Formulae: Genealogical and Interacting Particle Systems with Applications. Springer, New York.
  • Del Moral, P., Doucet, A. and Jasra, A. (2006). Sequential Monte Carlo samplers. J. R. Statist. Soc. B 68, 411–436.
  • Del Moral, P., Doucet, A. and Jasra, A. (2012). An adaptive sequential Monte Carlo method for approximate Bayesian computation. Statist. Comput. 22, 1009–1020.
  • Del Moral, P., Doucet, A. and Jasra, A. (2012). On adaptive resampling strategies for sequential Monte Carlo methods. Bernoulli 18, 252–278.
  • Denison, D. G. T., Holmes, C. C., Mallick, B. K. and Smith, A. F. M. (2002). Bayesian Methods for Nonlinear Classification and Regression. John Wiley, Chichester.
  • Doucet, A., Godsill, S. and Andrieu, C. (2000). On sequential Monte Carlo sampling methods for Bayesian filtering. Statist. Comput. 3, 197–208.
  • Eberle, A., and Marinelli, C. (2013). Quantitative approximations of evolving probability measures and sequential Markov chain Monte Carlo methods. Prob. Theory Relat. Fields 155, 665–701.
  • Kantas, N., Beskos, A. and Jasra, A. (2014). Sequential Monte Carlo methods for high dimensional inverse problems: a case study for the Navier–Stokes equations. Preprint. Available at:[stat.Co].
  • Kontoyiannis, I. and Meyn, S. P. (2005). Large deviations asymptotics and the spectral theory of multiplicatively regular Markov processes. Electron. J. Prob. 10, 61–123.
  • Neal, R. M. (2001). Annealed importance sampling. Statist. Comput. 11, 125–139.
  • Rebeschini, P. and Van Handel, R. (2013). Can local particle filters beat the curse of dimensionality? Preprint. Available at:
  • Roberts, G. O. and Rosenthal, J. S. (1998). Optimal scaling of discrete approximations to Langevin diffusions. J. R. Statist. Soc. B 60, 255–268.
  • Roberts, G. O. and Rosenthal, J. S. (2001). Optimal scaling for various Metropolis–Hastings algorithms. Statist. Sci. 16, 321–390.
  • Roberts, G. O., Gelman, A. and Gilks, W. R. (1997). Weak convergence and optimal scaling of random walk Metropolis algorithms. Ann. Appl. Prob. 7, 110–120.
  • Schweizer, N. (2012). Non-asymptotic error bounds for sequential MCMC and stability of Feynman–Kac propagators. Preprint. Available at:
  • Snyder, C., Bengtsson, T., Bickel, P. and Anderson, J. (2008). Obstacles to high-dimensional particle filtering. Monthly Weather Rev. 136, 4629–4640.
  • Whiteley, N. (2012). Sequential Monte Carlo samplers: error bounds and insensitivity to initial conditions. Stoch. Anal. Appl. 5, 774–798.
  • Whiteley, N., Kantas, N. and Jasra, A. (2012). Linear variance bounds for particle approximations of time-homogeneous Feynman–Kac formulae. Stoch. Process. Appl. 122, 1840–1865.